Alert archive / Montana / Red Flag Warnings in 2011
Red Flag Warning 3, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 30, 2011, 3:26 PM MDT for 4 counties in Wyoming; 17 counties in Montana. It took effect at Aug 31, 2011, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 2011, 3:26 PM MDT (21:26 UTC)
- In effect from
- Aug 31, 2011, 12:00 PM MDT
- Expired
- Aug 31, 2011, 9:10 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
All 21 counties
Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY
The radar
The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:00 PM MDT | NON-TSTM WND GST 60 | 7 S Big Sky, MT | SYNOPTIC PEAK WIND GUST OF 60 MPH AT YELLOW MULE. ELEVATION IS 9200 FEET. |
| Aug 31, 8:05 PM MDT | TSTM WND GST 65 | 8 Ese Webster, MT | |
| Aug 31, 8:25 PM MDT | HAIL 1.75 | 13 Se Baker, MT | HAIL BROKE A BEDROOM WINDOW. LOTS OF QUARTER-SIZED HAIL AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WWUS85 KBYZ 302126
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT TUE AUG 30 2011
MTZ123>133-WYZ274-310930-
/O.NEW.KBYZ.FW.W.0003.110831T1800Z-110901T1200Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
326 PM MDT TUE AUG 30 2011
...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY FOR STRONG GUSTY WINDS...WIND SHIFT AND THUNDERSTORMS
WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF
SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS
OF NORTH CENTRAL WYOMING...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY.
...THIS RED FLAG WARNING WILL INCLUDE THE BIG HORN NATIONAL
FOREST BUT A TECHNICAL ISSUE IS PREVENTING OUR OFFICE FROM ISSUING
THE PRODUCT CORRECTLY AT THIS TIME...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130 131...132...133
IN WYOMING...FIRE ZONE....274...284
* PRIMARY CONCERNS...WARM AND DRY AND BREEZY CONDITIONS WILL
DEVELOP WEDNESDAY AHEAD OF A COLD FRONT. COLD FRONT WILL BRING
SHIFT TO NORTHWEST WINDS AND THUNDERSTORMS.
* IMPACTS...SHIFTING STRONG WINDS...LOW HUMIDITIES AND
THUNDERSTORM ACTIVITY WILL IMPACT EXISTING FIRES AND CAUSE NEW
STARTS.
* COLD FRONT...EXPECTED TO MOVE THROUGH THE REGION WEDNESDAY
AFTERNOON AND EVENING.
* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 MPH
AHEAD OF THE FRONT BECOMING NORTHWEST 20 TO 25 MPH WITH GUSTS UP
TO 35 MPH BEHIND THE FRONT. WINDS WILL CONTINUE TO BE STRONG FOR
MUCH OF THE NIGHT ESPECIALLY FOR SOUTHEAST MONTANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS5 follow-up statements
821
WWUS85 KBYZ 302245
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
445 PM MDT TUE AUG 30 2011
WYZ284-310645-
/O.EXA.KBYZ.FW.W.0003.110831T1800Z-110901T1200Z/
BIG HORN NATIONAL FOREST-
445 PM MDT TUE AUG 30 2011
...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY FOR STRONG GUSTY WINDS...WIND SHIFT AND THUNDERSTORMS
WITH A COLD FRONT FOR PARTS OF NORTH CENTRAL WYOMING...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY.
* AFFECTED AREA...IN WYOMING...FIRE ZONE...284
* IMPACTS...SHIFTING STRONG WINDS...LOW HUMIDITIES AND
THUNDERSTORM ACTIVITY WILL IMPACT EXISTING FIRES AND CAUSE
NEW STARTS.
* COLD FRONT...EXPECTED TO MOVE THROUGH THE REGION WEDNESDAY
AFTERNOON AND EVENING.
* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 MPH
AHEAD OF THE FRONT BECOMING NORTHWEST 20 TO 25 MPH WITH GUSTS
UP TO 35 MPH BEHIND THE FRONT. WINDS WILL CONTINUE TO BE
STRONG FOR MUCH OF THE NIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
MTZ123>133-WYZ274-310645-
/O.CON.KBYZ.FW.W.0003.110831T1800Z-110901T1200Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
445 PM MDT TUE AUG 30 2011
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO 6 AM
MDT THURSDAY FOR STRONG GUSTY WINDS...WIND SHIFT AND
THUNDERSTORMS WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL
MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH
DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONE....274
* IMPACTS...SHIFTING STRONG WINDS...LOW HUMIDITIES AND
THUNDERSTORM ACTIVITY WILL IMPACT EXISTING FIRES AND CAUSE
NEW STARTS.
* COLD FRONT...EXPECTED TO MOVE THROUGH THE REGION WEDNESDAY
AFTERNOON AND EVENING.
* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 MPH
AHEAD OF THE FRONT BECOMING NORTHWEST 20 TO 25 MPH WITH GUSTS
UP TO 35 MPH BEHIND THE FRONT. WINDS WILL CONTINUE TO BE
STRONG FOR MUCH OF THE NIGHT ESPECIALLY FOR SOUTHEAST
MONTANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$381
WWUS85 KBYZ 310350
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
950 PM MDT TUE AUG 30 2011
MTZ123>133-WYZ274-284-311600-
/O.CON.KBYZ.FW.W.0003.110831T1800Z-110901T1200Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
950 PM MDT TUE AUG 30 2011
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO 6 AM
MDT THURSDAY FOR STRONG GUSTY WINDS AND WIND SHIFT WITH A COLD
FRONT ALONG WITH SCATTERED THUNDERSTORMS FOR ALL OF SOUTH CENTRAL
MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH
DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...SHIFTING STRONG WINDS...LOW HUMIDITIES AND SCATTERED
THUNDERSTORM ACTIVITY WILL IMPACT EXISTING FIRES AND CAUSE NEW
STARTS.
* COLD FRONT...EXPECTED TO MOVE THROUGH THE REGION WEDNESDAY
AFTERNOON AND EVENING.
* WIND...ZONES 130 TO 133 EXPECT SOUTHERLY WINDS OF 10 TO 20 MPH WITH
GUSTS TO 30 MPH TO DEVELOP AROUND 10 AM...AND PERSIST THROUGH THE
AFTERNOON. COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY EVENING SNAPPING
WINDS TO THE NORTHWEST WITH GUSTS TO 35 MPH.
OTHER ZONES...EXPECT SOUTH TO SOUTHWEST WINDS OF 5 TO 15 MPH THROUGH
THE DAY WEDNESDAY. COLD FRONT WILL MOVE THROUGH NORTHERN ZONES LATE
IN THE AFTERNOON DROPPING THROUGH NORTHERN WYOMING ZONES IN THE EARLY
EVENING WITH NORTHWEST WINDS GUSTING TO 35 MPH AT TIMES THROUGH LATE
WEDNESDAY NIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS123
WWUS85 KBYZ 311007
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
407 AM MDT WED AUG 31 2011
MTZ123>133-WYZ274-284-312300-
/O.CON.KBYZ.FW.W.0003.110831T1800Z-110901T1200Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
407 AM MDT WED AUG 31 2011
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM MDT
THURSDAY FOR STRONG GUSTY WINDS...WIND SHIFT AND THUNDERSTORMS WITH
A COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL
WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...SHIFTING STRONG WINDS...LOW HUMIDITIES AND SCATTERED
THUNDERSTORM ACTIVITY WILL IMPACT EXISTING FIRES AND CAUSE NEW
STARTS.
* COLD FRONT...EXPECTED TO MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING.
* WIND...ZONES 130 TO 133 EXPECT SOUTHERLY WINDS OF 10 TO 20 MPH WITH
GUSTS TO 30 MPH TO DEVELOP AROUND 10 AM...AND PERSIST THROUGH THE
AFTERNOON. COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON AND
EVENING SNAPPING WINDS TO THE NORTHWEST WITH GUSTS TO 35 MPH.
OTHER ZONES...EXPECT SOUTH TO SOUTHWEST WINDS OF 5 TO 15 MPH
THROUGH THE DAY TODAY. A COLD FRONT WILL MOVE THROUGH
NORTHERN ZONES EARLY IN THE AFTERNOON MOVING THROUGH THE EASTERN
ZONES BY EARLY EVENING WITH NORTHWEST WINDS GUSTING
TO 35 MPH AT TIMES TONIGHT THROUGH THURSDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS
HOOLEY517
WWUS85 KBYZ 312133
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT WED AUG 31 2011
MTZ124-125-127-128-312245-
/O.CAN.KBYZ.FW.W.0003.000000T0000Z-110901T1200Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
333 PM MDT WED AUG 31 2011
...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WINDS...WIND
SHIFT WITH A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY
FOR MOST OF SOUTH CENTRAL MONTANA...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING.
HUMIDITIES WILL REMAIN ABOVE 30 PERCENT TODAY WITH MUCH HIGHER
HUMIDITIES TONIGHT.
$$
MTZ123-126-129>133-WYZ274-284-010615-
/O.CON.KBYZ.FW.W.0003.000000T0000Z-110901T1200Z/
GALLATIN NATIONAL FOREST-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
333 PM MDT WED AUG 31 2011
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
STRONG GUSTY WINDS...WIND SHIFT AND THUNDERSTORMS WITH A COLD
FRONT...FOR PARTS OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...126...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...SHIFTING STRONG WINDS...LOW HUMIDITIES AND SCATTERED
THUNDERSTORM ACTIVITY WILL IMPACT EXISTING FIRES AND CAUSE NEW
STARTS.
* COLD FRONT...EXPECTED TO MOVE ACROSS THE REGION THROUGH THIS
EVENING.
* WIND...SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WILL SWITCH TO
NORTH TO NORTHWEST AT 15 TO 30 MPH WITH GUSTS UP TO 40 MPH AT
TIMES THIS EVENING THROUGH EARLY THURSDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS420 WWUS85 KBYZ 010310 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 910 PM MDT WED AUG 31 2011 MTZ123-126-129>133-WYZ274-284-010415- /O.CAN.KBYZ.FW.W.0003.000000T0000Z-110901T1200Z/ GALLATIN NATIONAL FOREST- BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA- NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES- NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT CUSTER NATL FOREST-CUSTER COUNTY- SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY- BIG HORN NATIONAL FOREST- 910 PM MDT WED AUG 31 2011 ...RED FLAG WARNING IS CANCELLED FOR ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...PARTS OF NORTH CENTRAL WYOMING...AND PARTS OF SOUTH CENTRAL MONTANA... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. A COLD FRONT HAS MOVED THROUGH THE DISTRICT BRINGING COOLER TEMPERATURES AND PUSHING RELATIVE HUMIDITIES INTO THE UPPER 30S AND LOWER 40S OVER SOUTHEAST MONTANA...WITH 50 PERCENT OR HIGHER ELSEWHERE. NORTHERLY WINDS WILL CONTINUE TO BE GUSTY WITH GUSTS TO 35 MPH AT TIMES SOUTH OF A MILES CITY TO HARDIN TO SHERIDAN LINE THROUGH MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE EASTERN PORTION OF THE DISTRICT THROUGH LATE TONIGHT...HOWEVER THE THREAT OF HEAVY LIGHTNING ACTIVITY HAS MOVED EAST OF THE DISTRICT THIS EVENING. AS A RESULT THE THREAT FOR EXTREME FIRE GROWTH HAS PASSED AND THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:04 PM MDT, 22 minutes earlier.
Area forecast discussion, Aug 30, 3:04 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT TUE AUG 30 2011
.SHORT TERM...VALID FOR WED AND THU...
FAIRLY STRONG SHORTWAVE/JET ENERGY MOVING INTO A MODERATELY
UNSTABLE ENVIRONMENT ACROSS THE WEST WITH MLCAPE VALUES GENERALLY
IN THE 500-1000 J/KG RANGE...AND SURFACE DEWPOINTS IN THE 40S AND
50S. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE WEST THIS AFTERNOON. INVERTED V
SOUNDINGS AND DCAPE VALUES OF 500-1250 J/KG ARE SUPPORTIVE OF
STRONG GUSTY WINDS WITH ANY SHOWER OR THUNDERSTORM. THERE ALSO MAY
BE SOME LINEAR ORGANIZATION TO STORMS LATER THIS AFTERNOON/THIS
EVENING WITH EFFECTIVE BULK SHEAR VALUES AT OR JUST ABOVE 30 KTS.
INCREASED LIGHTNING POTENTIAL MAY HAMPER FIRE FIGHTING EFFORTS.
LOOK FOR CONVECTIVE ACTIVITY TO MOVE THROUGH CENTRAL ZONES THIS
EVENING AND EVENTUALLY INTO EASTERN ZONES...WHERE IT WILL
DISSIPATE AS IT ENCOUNTERS INCREASED UPPER LEVEL RIDGING.
FLOW ALOFT BECOMES SOUTHWEST TONIGHT INTO WEDNESDAY AS A STRONG
TROUGH MOVES THROUGH THE PACIFIC NORTHWEST. THE TROUGH WILL DRIVE
A STRONG COLD FRONT ACROSS THE REGION WEDNESDAY
AFTERNOON/EVENING...RESULTING IN INCREASING THUNDERSTORM CHANCES.
COMPRESSIONAL WARMING WILL ALLOW TEMPERATURES TO CLIMB INTO THE
LOWER 90S ACROSS THE EAST BUT WITH THE FRONT EXPECTED TO MOVE
ACROSS THE WEST EARLY IN THE AFTERNOON READINGS ARE EXPECTED TO BE
COOLER WITH HIGHS THERE GENERALLY IN THE LOWER 80S. IN
ADDITION...STRONG COLD AIR ADVECTION WILL USHER IN GUSTY NORTHWEST
WINDS BEHIND THE FRONT WEDNESDAY NIGHT INTO THURSDAY...ESPECIALLY
FROM BILLINGS EAST. RED FLAG CONDITIONS ARE LIKELY WEDNESDAY INTO
WEDNESDAY NIGHT AS THE COLD FRONT INCREASES WINDS AND
THUNDERSTORMS.
SHORTWAVE ACTIVITY...FRONTOGENESIS AND ISENTROPIC LIFT COMBINED
WITH CYCLONIC MID/UPPER LEVEL FLOW BEHIND THE COLD FRONT WILL
KEEP CLOUDS AND SCATTERED SHOWERS/THUNDERSTORMS IN THE FORECAST
THROUGH THE DAY THURSDAY. TEMPS WILL BE COOL ENOUGH AT 700 MB TO
SUPPORT A LITTLE SNOW IN THE HIGHER ELEVATIONS OF THE BEARTOOTH
MOUNTAINS. AS THE UPPER LEVEL TROUGH TRANSITS EAST OF THE REGION
THURSDAY NIGHT...DRIER WEATHER WILL MOVE IN. TEMPERATURES ARE
EXPECTED TO BE MUCH COOLER REGION- WIDE THURSDAY INTO THE THURSDAY
NIGHT WITH HIGHS GENERALLY IN THE 60S TO LOW 70S AND LOWS DIPPING
INTO THE UPPER 30S WEST...WITH 40S EAST. STC/BORSUM
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
FRIDAY WILL BE A WARMER DAY AND BREEZY WITH A SECONDARY SYSTEM MOVING
MAINLY ACROSS SOUTHERN CANADA. BEST LIFT AND MOISTURE STAY NORTH
OF THE AREA AND MID LEVEL FLOW IS PRETTY STRONG SO DOWNSLOPE WOULD
BE FAVORED IN THE CENTRAL AND WESTERN ZONES. MODELS HINTING AT
PRETTY LOW RELATIVE HUMIDITIES SO WILL HAVE TO WATCH FOR FIRE
WEATHER CONCERNS IF THE THURSDAY SYSTEM PRODUCES LITTLE MOISTURE.
SATURDAY RIDGE PUSHES INTO THE AREA AND ASSOCIATED SUBSIDENCE
CAUSES SURFACE HIGH PRESSURE TO DRIFT ACROSS EASTERN MONTANA WHICH
GENERATES A LIGHT UPSLOPE PRESSURE GRADIENT. THIS SHOULD TAKE THE
EDGE OF TEMPERATURES AGAIN AND LIMIT MIXING THOUGH IT WILL BE DRY.
SUNDAY A WAVE MOVING ACROSS THE RIDGE AXIS OVER CANADA ALLOWS FOR
SOME LEESIDE TROUGHING TO DEVELOP AND THIS SHOULD WARM
TEMPERATURES AND PROMOTE BETTER MIXING. LEESIDE TROUGHING REMAINS
IN PLACE WITH A FLATTER RIDGE ON MONDAY FOR CONTINUED WARM AND
DRY. LONGER TERM RIDGE AXIS TRIES TO REFORM A BIT FURTHER WEST
WHICH SHOULD WEAKEN THE LEESIDE TROUGH BUT DRY WEATHER IS EXPECTED
FOR MOST OF NEXT WEEK. BORSUM
&&
.AVIATION...
THUNDERSTORM ACTIVITY WILL SPREAD ACROSS THE AREA LATE THIS
AFTERNOON FROM WEST TO EAST. EXPECT STORMS TO REACH KLVM AROUND
2200UTC AND BILLINGS AROUND 0100UTC...REACHING KMLS AND KSHR
AROUND 0300UTC. ANY STORMS THAT DEVELOP WITH HAVE RELATIVELY HIGH
BASES AND PRODUCE STRONG OUTFLOW WINDS. ACTIVITY WILL DECREASE
AFTER MIDNIGHT. EXPECT VFR CONDITIONS THROUGH THE PERIOD. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 060/082 054/068 048/077 050/075 049/079 053/081 053/081
32/T 24/T 20/N 00/U 00/U 00/U 00/U
LVM 050/082 045/064 039/076 039/074 040/079 046/081 045/081
24/T 55/T 21/N 10/U 00/U 01/U 11/U
HDN 058/090 054/071 047/082 048/079 048/084 052/086 051/086
32/T 24/T 20/N 00/U 00/U 00/U 00/U
MLS 063/091 057/070 049/079 049/074 048/079 053/081 054/081
32/T 24/T 30/N 11/B 01/U 00/U 00/U
4BQ 059/094 058/075 048/079 048/077 048/079 052/083 051/083
32/T 24/T 40/B 01/U 01/U 00/U 00/U
BHK 059/094 057/072 048/078 048/074 046/078 051/080 051/080
22/T 43/T 31/N 11/N 11/U 00/U 00/U
SHR 054/093 053/070 045/075 045/074 045/079 048/080 048/080
32/T 24/T 31/B 11/U 11/U 01/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONE 117.
RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY FOR ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 30, 9:56 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 956 AM MDT TUE AUG 30 2011 MTZ028>042-056>058-063>068-WYZ098-099-311600- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 956 AM MDT TUE AUG 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING...WHICH MAY HAMPER FIRE FIGHTING EFFORTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION WEDNESDAY...BRINGING GUSTY NORTHWEST WINDS AND DRIER CONDITIONS LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:00 PM MDT | Special Weather Statement | BYZ | Rosebud | 60 min |
| Aug 29, 6:42 PM MDT | Special Weather Statement | BYZ | Powder River | 63 min |
| Aug 29, 7:01 PM MDT | Special Weather Statement | BYZ | Custer | 59 min |
| Aug 29, 7:40 PM MDT | Special Weather Statement | BYZ | Carter | 50 min |
Nearby
Red Flag Warnings in Montana, 2011Red Flag Warnings in Wyoming, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.